Heavy Rain, Hardin
- When
- August 4, 11:01 PM CST to August 5, 11:01 PM CST
- Where
- Hardin County, 0.51 mi W of Ackley
- Reported by
- Public
- Coordinates
- 42.550, -93.060
Public reported a 24 hour heavy rainfall total of 3.55 inches.
Multiple waves of thunderstorms rolled through the state on the 5th and into the beginning of the 6th, providing the state with widespread rainfall and strong to severe thunderstorms. The primary result of the storms was heavy rainfall in the 2 to 4 plus inch range, though damaging winds and severe hail were also observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Multiple waves of thunderstorms rolled through the state on the 5th and into the beginning of the 6th, providing the state with widespread rainfall and strong to severe thunderstorms. The primary result of the storms was heavy rainfall in the 2 to 4 plus inch range, though damaging winds and severe hail were also observed.
The setup included a a boundary off to the west and northwest that allowed for convection to initiate in South Dakota and eventually move towards the state. Additionally, as the day wore on, the boundary in question moved into Iowa and allowed for additional rounds of convection to form. During the early morning hours of the 5th, a very unstable air mass over the South Dakota, Nebraska, Iowa, Minnesota was present, including MUCAPE values around 3000+ J/kg. Additionally, marginally supportive effective bulk shear was present (30 to 40 kts) and downdraft CAPE values in excess of 1000 J/kg. During the daytime hours, the environment predominantly became less supportive for severe storms with reductions in effective bulk shear and downdraft CAPE, though a highly unstable environment remained. Resulting reports included the majority of severe reports being wind related during the early morning to morning hours, followed by rounds of strong, but sub-severe, storms throughout the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 4, 8:36 PM CST, 2 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 936 PM CDT Sat Aug 4 2018 .UPDATE... Issued at 922 PM CDT Sat Aug 4 2018 Rest of tonight...clouds continue to dissipate from west to east this evening with any remaining showers confined to far eastern Iowa. Temperatures are relatively comfortable with readings generally in the 70s as of 9pm. Overall - a rather pleasant evening. Keeping an eye on a couple areas of thunderstorm activity...the first is over SD with a second area over west-central Nebraska. These scattered storms continue to drift slowly e/sewd. The latest RAP/HRRR/ESRL HRRR guidance is not to excited about this activity making it into Iowa...per weak upper forcing and a relatively poor orientation and strength of the nocturnal LLJ. Will keep token PoPs over the north and west in case activity shows a rapid uptick but not too concerned. Still looking like a hot and breezy day on Sunday with readings well into the 90s across central and southern Iowa. Storm potential still there in the afternoon and evening but will defer to midshift for a thorough examination of all the overnight guidance. Fowle && .SHORT TERM.../Tonight through Sunday/ Issued at 348 PM CDT Sat Aug 4 2018 A band of light to moderate showers and thick clouds has been slow to progress from west to east across the forecast area today. While measurable rain has been confined to northern Iowa for the most part, instability has been limited to the extent that no additional convection is anticipated in wake of this activity. Other than the showers currently departing our northeastern counties in the next few hours, the area should remain dry through midnight. Meanwhile, thunderstorms will develop across central Minnesota later this evening and rocket eastward into Wisconsin. Some high-resolution short-range models depict an outflow boundary surging southward from these storms toward the Iowa border, with associated storms possibly reaching our far northern counties after midnight. Such storms could carry a marginal severe weather threat, but this is highly conditional on the development of the parent boundary and the degree to which destabilization occurs by that time. The result is only a low-end severe weather outlook right up by the border, as outlined by SPC products. Other than these far northern counties, we should stay quiet overnight. On Sunday Iowa will reside beneath quick zonal flow aloft, through which a subtle shortwave impulse will approach in the afternoon. Between temperature/cloud differences from rain today, the possible remnant outflow boundary from Minnesota convection discussed above, and modest frontogenetical forcing ahead of the approaching impulse, we should see the development of a weak effective warm front somewhere across northern Iowa during the day on Sunday. This will serve as a focus for fairly robust thunderstorm development in the afternoon/evening as broad forcing ahead of the impulse overcomes any capping and initiates convection. There is some uncertainty regarding the location of the resulting thunderstorms, but somewhere across the northern half of the state is likely. Parameter space indicates a risk of severe wind/hail, and SPC has upgraded our far northern counties to a slight risk accordingly. Meanwhile, south of the front and storm area, much warmer air will advect into southern and central Iowa aided by mostly clear skies and decent mixing. This will bring temperatures up into the mid-90s from around I-80 southward. However, dewpoints will likely fall into the low to mid-60s, resulting in heat index values only a few degrees above temperatures. Therefore, no heat headlines have been considered. .LONG TERM.../Sunday night through Saturday/ Issued at 348 PM CDT Sat Aug 4 2018 On Sunday night, a broader 500 mb trough will approach from the west and bring stronger, larger-scale forcing for ascent across much of the region. The lingering quasi-synoptic boundary discussed in the short term section above, reinforced by afternoon/evening convection, will likely serve as a focus mechanism for additional thunderstorms overnight, especially after midnight as the nocturnal low-level jet impinges upon the convective zone. This will result in some severe weather threat in the form of wind/hail, but will also bring a heavy rain threat across our northern counties given the high atmospheric moisture content and potential for robust updraft development/training along the boundary. WPC has issued a slight risk of excessive precipitation which appears warranted. However, with that said, recent dry weather has resulted in a large amount of capacity, especially with the flatter topography of northern Iowa, and it would take a lot to produce significant flooding. The only exception would be in urban areas, where rapid rainfall rates could theoretically cause some issues late Sunday night. On Monday the 500 mb flow will begin to turn more northwesterly, pushing a large high pressure area down over the Upper Midwest and slowly shoving the lingering synoptic boundary south of our area. While this occurs, remnant thunderstorms from overnight convection will continue to affect parts of the forecast area in the morning hours, and if the boundary has not exited our area by late afternoon additional diurnal convection could clip our south/southeast late in the day. Any such storms would carry a low threat of severe weather, however, this is highly conditional as the location of the boundary and amount of debris clouds and destabilization will be heavily dependent on multiple rounds of convection earlier in the forecast period. Once the boundary finally pushes south of Iowa late Monday or Monday night, a quieter and drier weather regime will return to the area for the remainder of the 7-day forecast. Light northwesterly flow aloft will moderate and slow any warming trend, and while instability may be sufficient for a few pop-up showers/storms from time to time, no organized storms or severe weather are expected. Despite the influence of a northwesterly flow aloft, airmass modification will allow for slow warming, with temperatures ticking up a degree or two each day from around mid-week onward. By Friday and Saturday this should bring highs into the mid-80s north to lower 90s south, give or take. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 631 PM CDT Sat Aug 4 2018 VFR conditions will persist through the overnight and into much of Sunday. A few light showers will push east of ALO by sunset, with just residual high cirrus clouds in place tonight. Still watching the potential for storms developing across southern Minnesota to approach far northern Iowa after midnight but confidence in reaching MCW/FOD is too low to include in the TAFs at this time. Breezy southerly winds from 15 to 25 kts will decrease after sunset. VFR conditions with breezy southerly wind expected again on Sunday. The best potential for storms will be across northern IA Sunday afternoon, and introduced VCTS for now due to uncertainty in timing and spatial coverage. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Fowle SHORT TERM...Lee LONG TERM...Lee AVIATION...Fowle
Hazardous Weather Outlook National Weather Service Des Moines IA 316 PM CDT Sat Aug 4 2018 IAZ004>007-015>017-051115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 316 PM CDT Sat Aug 4 2018 This Hazardous Weather Outlook is for portions of northern Iowa. .DAY ONE...This afternoon and tonight There will be minimal chances for thunderstorms through tonight with a marginal risk of severe weather along the Minnesota border. If any severe storms develop, the primary threats would be large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances increase Sunday afternoon and especially Sunday Night when there will be a slight risk of severe weather. Large hail, damaging wind and locally heavy rains are all possible into early Monday morning. Chances for non severe storms will then linger through the rest of the day. There will be other very spotty and infrequent chances for storms later in the week with the severe weather potential yet to be determined. .SPOTTER INFORMATION STATEMENT... Spotters may be needed Sunday afternoon through early Monday morning. IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-051115- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 316 PM CDT Sat Aug 4 2018 This Hazardous Weather Outlook is for portions of central and southern Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances increase Sunday afternoon north and into central Iowa Sunday Night when there will be a slight risk of severe weather. Large hail, damaging wind and locally heavy rains are all possible into early Monday morning. Chances for non severe storms will develop over southern Iowa late Sunday Night and then linger area wide through the rest of the day. There will be other very spotty and infrequent chances for storms later in the week with the severe weather potential yet to be determined. .SPOTTER INFORMATION STATEMENT... Spotters may be needed briefly Sunday afternoon through early Monday morning. Small
The Des Moines radar (KDMX), 106 km away, was scanning. The volume nearest the first event began at 05:01 UTC.
33 heavy rain, 14 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.
Public reported a 24 hour heavy rainfall total of 3.55 inches.
Emergency manager reported tree branches down, including one on a house. Time estimated by radar.
Emergency manager reported tree branches down, including one on a church. Time estimated by radar.
Trained spotter reported large tree limbs down and shingles off roofs. Time estimated by radar.
Public reported heavy rainfall of 4.70 inches from the multiple rounds of storms.
Public reported heavy rainfall of 4.50 inches from the multiple rounds of rainfall.
Trained spotter reported 60 plus MPH winds near John F Kennedy park. Time estimated.
CoCoRaHS observer recorded heavy rainfall of 5.11 inches over the last 24 hours.
Large branches of 3 to 4 inches diameter downed in town.
Trained spotter reported tree damage in town, and their home weather station measured a 68 mph gust. Time estimated by radar.
CoCoRaHS observer recorded heavy rainfall of 5.40 inches over the last 24 hours.
Public reported heavy rainfall of 3.77 inches from the multiple rounds of storms.
CoCoRaHS observer recorded heavy rainfall of 2.28 inches over the last 24 hours.
Trained spotter reported heavy rainfall of 3.50 inches. Also reported that the creek that runs through Dewar and routes into Elk Run was about half full.
Trained spotter reported heavy rainfall of 4.50 inches from the multiple rounds of storms.
Public shared a picture of a 10 inch tree limb down on the ground, which also took down a power line.
Coop observer recorded heavy rainfall of 4.01 inches over the last 24 hours.
Waterloo Regional Airport ASOS recorded heavy rainfall of 3.69 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 3.92 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.17 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.14 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.16 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 3.47 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 3.71 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.13 inches over the last 24 hours.
Fort Dodge AWOS recorded heavy rainfall of 5.22 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 5.95 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 3.16 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.17 inches over the last 24 hours.
Public reported heavy rainfall of 5.5 inches.
Public reported heavy rainfall of 5.50 inches.
Trained spotter reported heavy rainfall of at least 5 inches. The rainfall overflowed the top of the rain gauge.
Public reported heavy rainfall of 3.3 inches.
Public reported trees down, power lines down and power outages. Some streets were partially blocked by trees with some damage to structures. Time estimated by radar.
Trained spotter reported tree branches down at Beed's Lake State Park Campground.
Large branches of 10 to 12 inch diameter snapped off trees. Some power lines down in town.
A lightning strike blew a transformer causing a loss of power, internet and cell service.
Trained spotter reported heavy rainfall of 3.10 inches.
Tree damage was reported in town with some limbs down.
Trained spotter reported a large 8 to 10 inch diameter tree branch snapped.
Public reported heavy rainfall of 4.48 inches.
KWWL TV shared public heavy rainfall report of 2.90 inches.
Public reported heavy rainfall of 4.00 inches.
Trained spotter reported heavy rainfall of 4.00 inches.
Local ABC Station (5) reported heavy rainfall of 4.78 inches in Manson since noon on Sunday. Heavy rainfall of 5.46 inches was seen since Saturday night as well.
Fort Dodge Messenger reported that lightning struck a house and resulted in a small fire behind the fuse box.
Public reported heavy rainfall of 4.50 inches from the overnight storms.
Trained spotter reported mostly pea to nickel sized hail, but a few stones as large as quarters were mixed in.
Webster City Municipal Airport AWOS recorded a peak wind gust of 59 mph.
Public reported 3 to 4 inch diameter branches down in Carroll from the evening storms. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777445, 777433, 777434, 777435, 777453, 777456, 777436, 777449, 779065, 777437, 777450, 777458, 777451, 777447, 777457, 777439, 777454, 777461, 777462, 777463, 777464, 777465, 777466, 777467, 777468, 777469, 777470, 777477, 777478, 777473, 777471, 777472, 777479, 777440, 777441, 779066, 779223, 777474, 779224, 779234, and more.